Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 137, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 11, 2000, 10:17 PM CDT for Sac County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 11, 2000, 10:17 PM CDT (03:17 UTC)
- Expired
- Jul 11, 2000, 10:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Sac County, IA
The radar
The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 7:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3053 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1183 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 120319 SVRDSM IAC161-120345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1017 PM CDT TUE JUL 11 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SAC COUNTY IN WEST CENTRAL IOWA * UNTIL 1045 PM * AT 1016 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF SCHALLER...OR ABOUT 43 MILES SOUTH OF SPENCER...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR SCHALLER AROUND 1020 PM NEAR EARLY AROUND 1030 PM NEAR SAC CITY AROUND 1040 PM DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. LAT...LON 4256 9538 4223 9533 4222 9487 4256 9492 FORSTER NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:38 PM CDT, 6 hours 39 minutes earlier.
Area forecast discussion, Jul 11, 3:38 PM CDT, 6 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 338 PM CDT TUE JUL 11 2000 MAIN CONCERN TDA STILL TSTM TRENDS AND POSSIBLE HVY RAINS. WATER VAPOR IMAGERY SHOWS WEAK SHRT WV PUSHING INTO WRN IA WITH ASSOCD TSTM COMPLEX THAT DVLPD AHD OF IT ALL BUT GONE. SCND STGR SHRT WV THAT WAS OVR NV YDA NOW PUSHING THRU DAKOTAS WITH DVLPG MCS AHD OF IT. STLT IMAGERY AND PROFILER DATA SHOW H85 FNT FM MCS SEWD JUST S OF SLA AND THEN TO NR KPIA. 19Z SFC ANLYS PLACES FNT JUST SW OF THIS AREA AS XPCD FM BTWN KONL-KYKN THRU KOMA METRO INTO CNTRL MO. MSAS MSTR CNVGNC QUITE STG IN THESE LOCATIONS WITH TREMENOUS THETA-E POOLING BUT SFC BASED CONVECTION HAS HAD A HARD TIME DVLPG WITH LAPS CIN STILL AOA 40 J/KG AND OVR 100 IN MOST LOCATIONS. SUSSIDENCE BHND SHRT WV MAY BE SUPPRESSIVE DVLPMT TOO. WEAK SFC WV NOTED ACRS MO AND FEEL THAT CONVECTION ASSOCD WITH THESE FEATURE SHOULD MAINLY DVLP FM MO EWD WHEN WHAT LOW LVL JET THERE IS STARTS UP. OUR BEST CHCS SEEM TO BE WITH SD MCS AND FEEL THAT 12Z AVN AND 18Z ETA HAVE BEST HANDLE ON EVOLUTION WITH HIGHER QPF AMTS. THINK THAT MCS WILL EVENTUALLY BCM MORE ELEVATED AS IT MOVES INTO FA LATER TNGT ALG OR JUST S OF AFOREMENTIONED H85 BNDRY. WDL PROFILER WIND SHEAR CERTAINLY STG ENOUGH TO SUPPORT ORGANIZED TSTMS TOO WITH DAMAGING WINDS CONSIDERING AMT OF INSTABILITY. LOW LVL INFLOW WL BE FAIRLY WEAK HWVR SO DO NOT XPC WDSPRD OR SGFNT HVY RAINS...MUCH LIKE REFLECTED IN AVN/ETA QPF. PWS STILL VRY HIGH...APCHG 2 INCHES TNGT...SO THERE MAY BE LCLLY HVY RAINS...BUT NOT ENOUGH TO WARRANT FLASH FLOOD WATCH ATTM. SHRT WV SHOULD KEEP SYS PROGESSIVE ENOUGH. WL KEEP MENTION OF LCLLY HVY RAINS IN ZNS THOUGH. PCPN CHCS SHOULD DMSH EARLY WED WITH MAINLY WRM AND HUMID WX TIL START OF WEEKEND. DID ADD LOW POPS NWRN SXNS THU INTO THU NGT HWVR AS WRM ADVCTN RTRNS ARND MID LVL RDG. FAN TEMPS AGN LOOK TOO COOL SO WENT NR OR JUST BLO FWCS. IN EXTENDED...MOST MDLS NOW COMING TOGETHER WITH FASTER SOLUTION FOR GLF AK LOW...ALTHOUGH CANADIAN STILL MUCH LESS PROGRESSIVE. THIS FLATTENS RDG ENOUGH TO DROP WEAK BNDRY ACRS FA SUN...BUT DOES NOT CHG AMS MUCH. RDG STILL HOLDING STG THRU CNTRL U.S. WITH H5 HGTS AOA 588 DM. MRF HINTS AT SHRT WV CROSSING FA IN WEAK NWLY FLOW FRI WITH SUBTLE H85 WRMFNT OVR SWRN SXNS BUT DO NOT FEEL CHCS HIGH ENOUGH TO INTRODUCE INTO FCST ATTM. MID LVL TEMPS MAY BE WRM YENOUGH TO SUPPRESS MUCH DVLPMT BUT NEXT CHCS SEEM TO BE SUN. AMS QUITE UNSTABLE SO WL MENTION CHC TSTMS ALG AHD OF BNDRY. COORD/W...DVN...ARX...EAX. .DSM...NONE SMALL
In the hours before
Special weather statement, Jul 11, 4:29 PM CDT, 5 hours 48 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-121100- CENTRAL IOWA THUNDERSTORM OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE DES MOINES IA 429 PM CDT TUE JUL 11 2000 HAZARD--SCATTERED THUNDERSTORMS WITH DAMAGING WINDS OVER 60 MPH... AND ISOLATED RAINFALL RATES OF 2 INCHES PER HOUR. LARGE HAIL NEAR ONE INCH IN DIAMETER CAN NOT BE RULED OUT...BUT HAIL WILL NOT BE THE MAIN THREAT. AREA OF CONCERN--ALL OF CENTRAL IOWA. TIMING--GENERALLY AFTER 8 PM CDT THROUGH THE OVERNIGHT HOURS. METEOROLOGICAL COMMENTS--A COMPLEX OF SHOWERS AND THUNDERSTORMS WILL MOVE SOUTHEAST THIS EVENING ACROSS EASTERN PORTIONS OF THE DAKOTAS AND WESTERN MINNESOTA. AS THE SYSTEM PROGRESSES SOUTHEAST...IT WILL BE FED BY MOIST AND VERY UNSTABLE AIR BEING TRANSPORTED NORTHWARD. THIS COMPLEX WILL AFFECT CENTRAL IOWA LATER TONIGHT...ESPECIALLY WELL AFTER SUNSET. THE OTHER FACTOR THAT COULD AID IN THUNDERSTORM DEVELOPMENT THIS EVENING IS A SLOW MOVING WARM FRONT LOCATED IN WESTERN IOWA. CONVERGENCE ALONG THIS FRONT AS WELL AS THE COMPLEX OF STORMS SLIDING SOUTHEAST TONIGHT WILL COMBINE TOGETHER TO HELP ENHANCE CONVECTION...ALL LEADING TO THE POSSIBILITY OF DAMAGING WINDS...HEAVY RAINFALL...AND LARGE HAIL. PRECAUTIONS--MONITOR LATER FORECAST UPDATES AND POSSIBLE WATCHES THAT MAY BE ISSUED LATER TONIGHT REGARDING THIS DEVELOPING WEATHER SITUATION. SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS EVENING THROUGH THE OVERNIGHT HOURS. KNOLLHOFF
Special weather statement, Jul 11, 9:30 PM CDT, 47 minutes before
ABUS31 KDSM 112206 RWSDSM REGIONAL/IOWA WEATHER SUMMARY NATIONAL WEATHER SERVICE DES MOINES IA 930 PM CDT TUE JUL 11 2000 IAZ035-039-060-120915- ...THE REGIONAL WEATHER SUMMARY... A COMPLEX OF SHOWERS AND THUNDERSTORMS...FED BY MOIST AND UNSTABLE AIR BEING TRANSPORTED NORTH...DEVELOPED OVER THE DAKOTAS THIS EVENING. THIS COMPLEX WILL MOVE SOUTHEAST...AND AFFECT CENTRAL IOWA LATER TONIGHT. THE OTHER FACTOR THAT COULD AID IN THUNDERSTORM DEVELOPMENT THIS EVENING IS A SLOW MOVING WARM FRONT LOCATED IN WESTERN IOWA. CONVERGENCE ALONG THIS FRONT WILL ALSO AID IN THE DEVELOPMENT OF THUNDERSTORMS. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE...HEAVY RAINFALL...AND LARGE HAIL...AND A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...SOUTHEAST SOUTH DAKOTA...AND NORTHEAST NEBRASKA. A FRONTAL SYSTEM ACROSS NORTHERN KANSAS...NORTHERN MISSOURI AND INTO ILLINOIS WILL HELP CREATE AN UNSETTLED WEATHER PATTERN INTO WEDNESDAY. BY WEDNESDAY MORNING...THE EASTERN TWO-THIRDS OF THE STATE SHOULD SEE SOME RAINFALL AS THE TWO SYSTEMS BEGIN TO MOVE EAST. IMPROVING WEATHER WILL THEN OCCUR BY LATE WEDNESDAY AS THE RAIN MOVES INTO ILLINOIS. HUMID CONDITIONS WILL CONTINUE THE REST OF THE WEEK AS A WEAK HIGH PRESSURE AREA LINGERS IN THE AREA INTO FRIDAY. HIGHS THE REMAINDER OF THE WEEK WILL BE IN THE 80S TO LOWER 90S. LOWS WILL HOVER IN THE MIDDLE 60S TO LOWER 70S. IAZ035-039-060-120915- ...THE IOWA WEATHER SUMMARY... SKIES WERE MOSTLY CLOUDY AROUND THE STATE THIS EVENING...AND SOME LIGHT FOG HAD DEVELOPED OVER PORTIONS OF SOUTH CENTRAL AND SOUTHEAST IOWA. HIGH TEMPERATURES THIS AFTERNOON WERE GENERALLY IN THE LOWER 80S...AND RANGED FROM 79 AT ESTHERVILLE TO 88 IN THE COUNCIL BLUFFS AREA. AT 9PM...TEMPERATURES HAD FALLEN INTO THE UPPER 70S IN MUCH OF CENTRAL AND EASTERN IOWA...WITH A FEW LOWER 80S REPORTED IN THE WEST. WINDS WERE FROM THE SOUTHEAST AT 5 TO 10 MILES AN HOUR. SCOTT
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 10:46 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Sac | 44 min |
| Jul 11, 11:01 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.